Swelling Still over a Year After Cheek Implants?

I had malar implants 14 months ago. More days than not each week I have some minor swelling under one eye. Mainly I can just feel it more than see it. It seems that Ibuprofin may help, as well as Bromelain, but I have not really done a "challenge study". Is this very common? What could cause this?

Doctor Answers (2)

Swelling Still over a Year After Cheek Implants?

+1

 I have used cheek implants for cheek augmentation for over 25 years and no, this isn't normal.  The majority of the swelling from cheek implants typically decreases in the first month and the area should be completely healed at 3-6 months.  It might be that the upper edge of the cheek implant is too close to the lower eyelids or to the infra-orbital nerve.  This would explain the sensation of "feeling" instead of seeing the swelling.  There shouldn't be any swelling at 14 months post-op.  Hope this helps.


Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Swelling Over 1 Year After Implants Is Not Common

+1

Good day,

 

Typically swelling after malar implants will resolve well under 14 months.  I typically see the swelling is 90% resolved around 4 to 5 months. 

 

It is possible that ibuprofen or bromelain may help swelling as you describe.  Ibuprofen and bromelain are both anti-inflammatory agents.  Anytime you havei an implant placed, there can be an inflammatory reaction around it or worse a low level infection.  If you had redness, foul taste, or a warmth around the area, then these would be signs you may have a low level infection.  I would see a specialist to examine the area to ensure that this has not occurred. 

 

 

I hope this helps!

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 21 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.